Arkansas, 2007

Flash Flood and Hail in Arkansas, May 15, 2007

May 15, 2007 · NWS LZK · 12 events in 7 counties and zones

A northwest wind flow aloft drove a cold front into Arkansas from the Plains on the 15th. The front arrived in northwest sections of the state by the early afternoon, and pushed across the region through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A northwest wind flow aloft drove a cold front into Arkansas from the Plains on the 15th. The front arrived in northwest sections of the state by the early afternoon, and pushed across the region through the evening hours. Scattered to numerous thunderstorms accompanied the front...with some storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 15, 11:32 AM CST, 23 minutes earlier.

Area forecast discussion, May 15, 11:32 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1232 PM CDT TUE MAY 15 2007

.AVIATION...
NUMEROUS THUNDERSTORMS HAVE DEVELOPED TO OUR NORTHWEST AND TO OUR
SOUTHEAST. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SPREAD
TO THE REST OF MY AREA THIS AFTERNOON AND TONIGHT.(38)

&&

.PREV DISCUSSION... /ISSUED 1140 AM CDT TUE MAY 15 2007/

UPDATE...
MADE SOME MINOR ADJUSTMENTS TO THE FCST/GRIDS TO ACCOUNT FOR CURRENT
TRENDS AND REMOVE MRNG WORDING. SFC CDFNT TO THE NW OF THE FA AT
LATE MRNG...ROUGHLY ALONG THE I-44 CORRIDOR. LOW LVL RH CONTS TO
ADVECT NWD INTO AR AS EVIDENT BY SFC DEWPOINTS WELL INTO THE 60S
ATTM OVR CNTRL AND SRN AR. HAVE SEEN SOME ELEVATED SHRA/TSRA FORM
OVR NWRN AR...WITH A FEW MARGINAL STRONG/SVR STORMS. EXPECT
CONVECTION TO CONT TO INCRS IN AREAL COVERAGE THIS AFTN AS CDFNT
WORKS SEWD INTO AR. POTENTIAL FOR SOME STRONG/SVR STORMS...WITH
DAMAGING WINDS AND HAIL THE MAIN RISKS. EDGED MAX TEMPS UP A FEW
DEGREES THIS AFTN OVR CNTRL AND SRN AR AS CLOUDS WL NOT REALLY INCRS
UNTIL LATER IN THE DAY. UPDATED HRLY GRIDS TO ACCOUNT FOR THIS. REST
OF FCST IN GOOD SHAPE...ALL UPDATES OUT. /44/

PREV DISCUSSION... /ISSUED 615 AM CDT TUE MAY 15 2007/

AVIATION...
VFR CONDITIONS ARE EXPECTED IN MUCH OF ARKANSAS THROUGH EARLY THIS
AFTERNOON. AFTER 18Z...SHOWERS AND THUNDERSTORMS WILL BUILD INTO
NORTHERN AND WESTERN SECTIONS OF THE STATE WITH A COLD FRONT.
SCATTERED MVFR CEILINGS/VISIBILITIES WILL BE NOTED...MAINLY AT
KHRO AND KBPK. THUNDERSTORMS WILL REACH THE REMAINDER OF THE REGION
TOWARD 00Z AND DURING THE OVERNIGHT HOURS. AGAIN...SOME MVFR
CONDITIONS ARE EXPECTED...WITH POSSIBLE IFR CEILINGS IN SOUTHERN
ARKANSAS TOWARD WEDNESDAY MORNING. PREFRONTAL WINDS WILL BE SOUTH TO
SOUTHWEST AT 08 TO 12 KNOTS TODAY...WITH HIGHER GUSTS. WINDS WILL
SHIFT TO THE WEST/NORTHWEST BEHIND THE FRONT. (46)

PREV DISCUSSION... /ISSUED 346 AM CDT TUE MAY 15 2007/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
A SHORT WAVE WILL DIP INTO THE GREAT LAKES AREA...WITH MOST OF ITS
IMPACT TO BE FELT NORTH AND EAST OF OUR FORECAST AREA. THE SURFACE
BOUNDARY THAT HAS BEEN QUITE ACTIVE ALREADY SINCE LAST NIGHT WILL BE
PUSHING ACROSS THE STATE AS HAD BEEN EXPECTED FROM EARLIER RUNS.
TIMING WILL BE ONLY SLIGHTLY FASTER BY ABOUT 6 HOURS...SO FORECAST
WILL BE DRY PAST 18Z WEDNESDAY UNTIL THE END OF THE SHORT TERM. THE
CONVECTIVE OUTLOOK DOES PEG OUR FORECAST AREA WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS DAY1. IT LOOKS LIKE WITH THE LINEAR NATURE OF
THE STORMS...STRONG WINDS AND BRIEF HEAVY RAINS WILL BE THE MAIN
THREATS TO BE EXPECTED IF SEVERE WEATHER MATERIALIZES. TEMPERATURES
TODAY WILL BE TRICKY IN LIGHT OF EXPECTED INCREASE IN CLOUDS AND THE
START OF PRECIPITATION. MAX AND MINS WILL BE NEAR OR SLIGHTLY BELOW
NORMAL THROUGH FRIDAY NIGHT.

LONG TERM...SATURDAY THROUGH MONDAY
SURFACE HIGH PRESSURE WILL HOLD STRONG ACROSS THE SOUTH CENTRAL AND
SOUTHEAST UNITED STATES TO BEGIN THE PERIOD. HIGH WILL LIKELY HOLD
ON THROUGH SUNDAY AND PERHAPS EARLY MONDAY BEFORE HEADING SLOWLY TO
THE EAST. BY LATE MONDAY...A STORM SYSTEM WILL APPROACH FROM THE
PLAINS...WITH INCREASING MOISTURE IN WESTERN ARKANSAS. THERE WILL BE
A SLOW WARMING TREND...WITH AT/SLIGHTLY ABOVE NORMAL TEMPERATURES
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     86  58  74  50 /  50  60  20   0
CAMDEN AR         86  63  77  53 /  40  60  40  10
HARRISON AR       82  52  72  46 /  70  60  10   0
HOT SPRINGS AR    86  61  75  53 /  50  60  20  10
LITTLE ROCK   AR  87  60  75  53 /  40  60  20  10
MONTICELLO AR     86  64  78  55 /  40  60  40  10
MOUNT IDA AR      86  57  74  50 /  60  60  10  10
MOUNTAIN HOME AR  84  54  73  48 /  60  60  10   0
NEWPORT AR        86  59  74  50 /  40  60  20   0
PINE BLUFF AR     86  63  76  54 /  40  60  30  10
RUSSELLVILLE AR   85  57  74  49 /  60  60  10   0
SEARCY AR         87  60  75  51 /  40  60  20   0
STUTTGART AR      87  62  76  54 /  40  60  30  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...38
Hazardous weather outlook, May 15, 4:00 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE MAY 15 2007

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MUCH OF ARKANSAS THROUGH
TONIGHT.

A NORTHWEST FLOW ALOFT WILL DRIVE A COLD FRONT INTO ARKANSAS FROM
THE PLAINS. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
FRONT...AND SOME STORMS COULD BECOME SEVERE.

IT APPEARS THE FRONT WILL HAVE THE MOST IMPACT FROM PORTIONS OF NEW
ENGLAND THROUGH THE OHIO AND TENNESSEE VALLEYS...WHERE SEVERE
WEATHER IS MOST LIKELY. HOWEVER...WITH MOISTURE INCREASING AND
ENOUGH HEATING...SEVERE STORMS COULD BUILD FARTHER SOUTHWEST INTO
ARKANSAS.

THE FRONT WILL ARRIVE IN NORTHWEST ARKANSAS EARLY THIS AFTERNOON.
THUNDERSTORMS WILL BE MAINLY CONFINED TO THE NORTHWEST HALF OF THE
STATE THROUGH EARLY THIS EVENING. THUNDERSTORMS WILL BUILD INTO
SOUTHEAST ARKANSAS DURING THE OVERNIGHT HOURS.

STORMS THAT BECOME SEVERE WILL BE CAPABLE OF PRODUCING PENNY SIZE
HAIL OR LARGER AND STRONG TO DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SHOWERS AND THUNDERSTORMS MAY LINGER IN SOUTHERN ARKANSAS
WEDNESDAY MORNING. OTHERWISE...COOLER AND DRIER AIR WILL FILTER INTO
THE REGION BEHIND A DEPARTING FRONT...WITH BELOW NORMAL TEMPERATURES
THROUGH FRIDAY.

HIGH PRESSURE WILL BE THE MAIN WEATHER FEATURE THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK...WITH DRY CONDITIONS EXPECTED. THERE WILL
ALSO BE A SLOW WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING...AND
SPOTTER ACTIVATION MAY BE NECESSARY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

46

In the hours before

Special weather statement, May 15, 11:29 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1229 PM CDT TUE MAY 15 2007

ARZ003-012-021-151800-
BOONE-JOHNSON-NEWTON-
1229 PM CDT TUE MAY 15 2007

...SIGNIFICANT WEATHER ALERT FOR BOONE...JOHNSON AND NEWTON COUNTIES
UNTIL 100 PM CDT...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
HARRISON TO OZARK...MOVING EAST AT 20 MPH. WIND GUSTS OF 40 MILES AN
HOUR...AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

PEOPLE IN BOONE...JOHNSON AND NEWTON COUNTIES...INCLUDING UPPER
BUFFALO WILDERNESS AREA...LOST VALLEY STATE PARK...HORSEHEAD LAKE...
HARRISON...OZONE RECREATION AREA AND DEVILS KNOB...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

55

The radar

The Western Arkansas radar (KSRX), 90 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Johnson

When
May 15, 11:55 AM CST
Where
Johnson County, 1 mi S of Lamar
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.416, -93.380

Flash Flood, Johnson

When
May 15, 1:30 PM CST
Where
Johnson County, 0.56 mi E of Knoxville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.380, -93.360

Water was reported over old Highway 64.

Hail, Garland

When
May 15, 2:44 PM CST
Where
Garland County, 3 mi NE of Fountain Lake (Unincorporated)
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.601, -92.963

Hail, Garland

When
May 15, 3:09 PM CST
Where
Garland County, 0.69 mi S of Hot Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.490, -93.050

Thunderstorm Wind, Clark

When
May 15, 3:15 PM CST
Where
Clark County, 2 mi W of Beirne
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.880, -93.235

A tree was down on U.S. Highway 67 north of the Arkansas Highway 51 West intersection.

Thunderstorm Wind, Ouachita

When
May 15, 3:55 PM CST
Where
Ouachita County, 5 mi NE of Stephens
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.451, -93.009

Trees were blown down on U.S. Highway 79 south near Stephens.

Thunderstorm Wind, Ouachita

When
May 15, 4:08 PM CST
Where
Ouachita County, 1 mi NW of Frenchport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.480, -92.792

Trees were reported down on Ouachita County Road 67 southeast of Camden near Frenchport.

Hail, Ouachita

When
May 15, 4:10 PM CST
Where
Ouachita County, Louann
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.380, -92.800

Lightning, Calhoun

When
May 15, 4:10 PM CST
Where
Calhoun County, 7 mi WNW of Woodberry
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
33.619, -92.632

Lightning struck an electrical substation and set fire to a large transformer. Power was initially knocked out to a large part of Calhoun County, but some of the power was restored quickly. The most prolonged power outages occurred in the areas around Highland Industrial Park and Locust Bayou.

Hail, Pike

When
May 15, 4:15 PM CST
Where
Pike County, 8 mi NE of Murfreesboro
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.152, -93.581

Hail was reported at the Laurel Creek exit on Arkansas Highway 27 north of Murfreesboro.

Thunderstorm Wind, Calhoun

When
May 15, 4:25 PM CST
Where
Calhoun County, Locust Bayou
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.550, -92.670

Power lines were blown down near Locust Bayou.

Thunderstorm Wind, Montgomery

When
May 15, 4:45 PM CST
Where
Montgomery County, Caddo Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.400, -93.620

There were five trees blown down in a yard, with a lot of limbs blown down on the house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26721, 26720, 26722, 26723, 26726, 26727, 26728, 26724, 35905, 26725, 26729, 26719.